Medline ® Abstract for Reference 24
of 'Molecularly targeted therapy for metastatic melanoma'
Acute kidney injury in patients with severe rash on vemurafenib treatment for metastatic melanomas.
Regnier-Rosencher E, Lazareth H, Gressier L, Avril MF, Thervet E, Dupin N
Br J Dermatol. 2013;169(4):934.
Vemurafenib, a selective BRAF (v-raf murine sarcoma viral oncogene homologue B1) kinase inhibitor, is a new targeted biotherapy that improves survival in patients with metastatic melanomas harbouring the BRAF V600E mutation. However, this drug has significant dermatological adverse effects. We report a new severe cutaneous reaction to this drug associated with acute kidney injury (AKI). Four patients presented a generalized grade 3 (Common Terminology Criteria for Adverse Events) erythematous eruption with hyperkeratosis pilaris, 5-14 days after the introduction of vemurafenib. These symptoms were associated with AKI in all cases and transitory hypereosinophilia in two cases. Vemurafenib treatment was stopped in three patients and the dose was reduced in the fourth, leading to a gradual improvement of skin symptoms and renal function. Positron-emission tomography scans showed a complete response in three cases and a major response in one case. Vemurafenib was reintroduced at a lower dose, without a relapse of the rash, but renal function again deteriorated. Thus, we report a cluster of four cases of AKI associated with similar, severe, grade 3 cutaneous drug reactions related to vemurafenib.
Department of Dermatology, Hôpital Cochin, APHP, University RenéDescartes, Paris, France.